Alert archive / Pennsylvania / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 24, 2020, 1:48 PM EDT for Northampton County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2020, 1:48 PM EDT (17:48 UTC)
- Expired
- Aug 24, 2020, 2:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Philadelphia/Mount Holly
County Northampton County, PA
The radar
The Philadelphia radar (KDIX), 129 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted.
843
WWUS81 KPHI 241748
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
148 PM EDT Mon Aug 24 2020
PAZ054-061-062-241815-
Lehigh-Northampton-Carbon-
148 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEHIGH...
SOUTHEASTERN CARBON AND CENTRAL NORTHAMPTON COUNTIES...
At 147 PM EDT, a strong thunderstorm was located over Danielsville,
or 10 miles southeast of Lehighton, moving southeast at 15 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Allentown, Easton, Bethlehem, Northampton, Wilson, Hellertown,
Nazareth, Palmerton, Slatington, Bath, Walnutport, Belfast, Tatamy,
Steuben, Neffs, Berlinsville, Emerald, Lehigh University,
Danielsville and Beersville.
This includes the following highways...
Northeast Extension between mile markers 64 and 69.
Interstate 78 in Pennsylvania between mile markers 64 and 69.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4087 7551 4081 7547 4083 7542 4083 7538
4077 7518 4054 7535 4072 7567 4088 7555
TIME...MOT...LOC 1747Z 298DEG 15KT 4077 7553
$$
SFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 24, 9:14 AM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Aug 24, 9:14 AM EDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 914 AM EDT Mon Aug 24 2020 .SYNOPSIS... A surface trough will remain near the Mid Atlantic states through today and tonight. A cold front is forecast to move through the region late Tuesday. This front will lift back northward as a warm Front Wednesday night into Thursday before returning south again as a cold front Saturday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The boundary layer is quickly mix out this morning, with the RAP indicating potential mixing up to 4-5,000 feet. The good news is that winds aloft are still fairly light so gusts this afternoon will likely be up to 15kts. Temps this afternoon will warm up to the upper 80s to low 90s and while dewpoints do mix some, they will still be in the upper 60s to low 70s. So we'll see plenty of instability develop and as a mid level shortwave moves through the region we should see some convective initiation. Both the NAMNest and HRRR really start to hone in on the potential with equilibrium levels getting up to about 37,000 feet. So its entirely possible we'll see some taller storms develop but with freezing levels still about 12,000 feet it will be tough to see large hail. Nevertheless, we could see some strong to severe discrete cells develop this afternoon with the potential for some damaging wind gusts and small hail. I'm not highly confident there will be severe storms but I certainly can't rule it out especially given yesterday's storms occurred in an environment that looked less potent. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Heading into the evening hours, storms should dissipate as the instability quickly falls off. We should see clouds start to clear this evening as weak ridging moves in behind the mid level wave. Lows will be mild however as flow remains out of the southwest and we stay in a warm air advection pattern. Expect lows to be in the low to mid 70s across DelMarVa, the I-95 corridor, and areas southeast. Across the Lehigh Valley and the Poconos temps should fall into the mid to upper 60s. As we move into the day on Tuesday, the weather looks like it will become quite interesting. Guidance continues to indicate a convective complex should develop Tuesday morning and start tracking towards the southwest. There are some timing and placement differences between guidance but the overall pattern remains the same. A stronger shortwave will track from the Great Lakes towards the Mid Atlantic quickly during the day and push the convective complex towards the southwest. Strong deep layer shear, and steering flow in excess of 40kts should lead to forward propagating storms. Equilibrium levels will be quite tall and so storms will likely become quite tall with >40kft echo tops possible. With quite a bit of instability out ahead of the lifting mechanism, up stream initiation looks likely. As was mentioned by the day shift yesterday, wet bulb zero heights appear to be too tall to see large hail, so the main threat for any severe will be strong to possible damaging winds. As with these kinds of systems, anticipate the storms to move quicker than guidance is currently indicating and we've reflected this in the forecast by quickly ending the precip chances by 00z Wednesday. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Tuesday night through Wednesday night... There will be a lull in the action during this period as the cold front will quickly exit the region through Tuesday evening bringing any showers/storms to an end by mid evening. Otherwise it will be breezy with cooler, drier air starting to move in. Lows by Wednesday morning will range from the upper 50s to around 60 over the southern Poconos and NW NJ with 60s for most of the remainder of the region except around 70 near Philly and over much of Delmarva. Wednesday looks to be a pleasant, tranquil day with plenty of sunshine, seasonable temperatures, and relatively low humidity levels as transient high pressure moves in from the northwest. Highs will be mainly in the 80s except 70s over the southern Poconos. This high will weaken over the region through Wednesday night as a warm front moves in bringing increasing clouds and the chance for some showers and thunderstorms, especially north. Thursday through Sunday... The pattern becomes quite active again for much of this period. To start the period for Thursday, warm front lifts north early in the day allowing a SW flow to bring a return to hot, humid conditions. Much of the region looks to see highs likely reaching into the low 90s along with dew point around 70. This could result in heat indicies in the 95 to 100 range near and south of the urban corridor. The other concern is that afternoon and evening storms look to develop near the front to our north and then move SE into at least northern parts of the forecast area. While this is still several days away, early indications are that there could be strong shear in addition the high instability from the heat so storms could once again be strong to severe. Specific forecast details become a bit more uncertain by the Friday into Saturday time frame but in the big picture, the frontal zone to our north looks to move south and could end up merging with moisture from what will be Laura's remnants as this is drawn NE around the ridge over the western Atlantic. This could bring a heavy rainfall threat during this time. By next Sunday the front and Laura's remnants should finally have cleared the region bringing a return to sunshine along with cooler, less humid conditions. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Monday...VFR should prevail through much of the day with scattered showers and thunderstorms expected in the afternoon. Confidence is low on precip timing and coverage. Winds becoming southwest 5 to 10 kt with gusts up to 15kts. Tuesday-Tuesday night...Generally VFR conditions expected through the morning with briefly deteriorating conditions as showers and thunderstorms move during Tuesday afternoon and evening. West winds 5-10 knots, become northwest then north behind the front Tuesday evening and overnight. Gusts each afternoon could reach 15- 20 knots. Gusts could reach 15-20 knots during the afternoon. Outlook... Wednesday-Wednesday night...VFR conditions expected. Northwest wind 5-10 knots, with gusts 15-20 knots possible during the afternoon, becoming light and variable during the evening and overnight. Thursday-Friday...Generally VFR expected. A chance of showers and thunderstorms which may temporarily lead to lower conditions. West to southwest winds 5-10 knots, with gusts of 15-20 knots during the daytime. && .MARINE... A southwest to west wind around 10 knots is expected to continue into Monday. Wave heights on our ocean waters should range from 2 to 3 feet. Waves on Delaware Bay are forecast to be 2 feet or less. Monday night-Tuesday night...Conditions expected to remain below Small Craft Advisory levels through the period, although winds could gust around 20 knots at times, and seas could build to 3-4 feet. There is a chance of showers and thunderstorms each day, especially Monday and Tuesday. OUTLOOK... Conditions are expected to remain below Small Craft Advisory levels through Friday but NW winds could gust up to 20 knots Tuesday night into early Wednesday. Any showers/storms quickly clear the area Tuesday evening with chances for showers/storms then returning by late Thursday into Friday. Rip currents...There is a low risk for the formation of dangerous rip currents today. However on Tuesday during the morning low tide there is a moderate chance for life threatening rip currents due to long period onshore swell with offshore winds and waves in the surf zone increasing to 2 to 3 feet for the New Jersey beaches. On the Delaware beaches, wave heights should remain 1 to 2 feet which is not as supportive of dangerous rip current formation. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Fitzsimmons Near Term...Deal/Staarmann Short Term...Deal Long Term...Fitzsimmons Aviation...Deal/Fitzsimmons Marine...Deal/Fitzsimmons
Hazardous weather outlook, Aug 24, 4:17 AM EDT, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 417 AM EDT Mon Aug 24 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-250830- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 417 AM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms are expected to move through the region Tuesday associated with a cold front. At least some of these storms could be severe with the main threat being damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NJZ014-024>026-250830- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 417 AM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms are expected to move through the region Tuesday associated with a cold front. At least some of these storms could be severe with the main threat being damaging winds. On Tuesday during the morning low tide there is a moderate chance for life threatening rip currents due to long period onshore swell with offshore winds and waves in the surf zone increasing to 2 to 3 feet for the New Jersey beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-250830- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 417 AM EDT Mon Aug 24 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 24, 10:04 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1004 AM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 1 NNW ELK TWP 39.74N 75.88W
08/23/2020 CHESTER PA UTILITY COMPANY
DOWNED TREES AND WIRES NEAR CAMP BONSUL ROAD
IN ELK TWP. TIME ESTIMATED FROM RADAR.
&&
CMSLocal storm report, Aug 24, 10:07 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1007 AM EDT MON AUG 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 2 S WEST MARLBOROUGH TW 39.88N 75.81W
08/23/2020 CHESTER PA UTILITY COMPANY
DOWNED TREES AND WIRES NEAR CLONMELL UPLAND
ROAD NORTH OF AVONDALE. TIME ESTIMATED FROM
RADAR.
&&
CMSSpecial weather statement, Aug 24, 1:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
148 PM EDT Mon Aug 24 2020
PAZ054-061-062-241815-
Lehigh-Northampton-Carbon-
148 PM EDT Mon Aug 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEHIGH...
SOUTHEASTERN CARBON AND CENTRAL NORTHAMPTON COUNTIES...
At 147 PM EDT, a strong thunderstorm was located over Danielsville,
or 10 miles southeast of Lehighton, moving southeast at 15 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Allentown, Easton, Bethlehem, Northampton, Wilson, Hellertown,
Nazareth, Palmerton, Slatington, Bath, Walnutport, Belfast, Tatamy,
Steuben, Neffs, Berlinsville, Emerald, Lehigh University,
Danielsville and Beersville.
This includes the following highways...
Northeast Extension between mile markers 64 and 69.
Interstate 78 in Pennsylvania between mile markers 64 and 69.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4087 7551 4081 7547 4083 7542 4083 7538
4077 7518 4054 7535 4072 7567 4088 7555
TIME...MOT...LOC 1747Z 298DEG 15KT 4077 7553
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 9:10 PM EDT | Special Marine Warning | PHI | 40 min | |
| Aug 23, 9:30 PM EDT | Special Weather Statement | PHI | Gloucester | 30 min |
| Aug 24, 3:34 PM EDT | Special Weather Statement | PHI | Somerset | 26 min |
| Aug 24, 4:38 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 37 min |
| Aug 24, 5:57 PM EDT | Special Weather Statement | PHI | Middlesex | 33 min |
| Aug 24, 6:10 PM EDT | Special Weather Statement | PHI | Hunterdon | 35 min |
| Aug 24, 6:14 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 19 min |
| Aug 24, 6:38 PM EDT | Special Weather Statement | PHI | Hunterdon, Somerset | 37 min |
| Aug 23, 8:20 PM EDT | Special Weather Statement | PHI | Chester | 25 min |
| Aug 23, 8:42 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 48 min |
| Aug 24, 1:15 PM EDT | Severe Thunderstorm Warning | PHI | Carbon, Lehigh, Monroe, Northampton | 21 min |
| Aug 24, 2:20 PM EDT | Special Weather Statement | PHI | Northampton | 25 min |
| Aug 24, 4:05 PM EDT | Areal Flood Advisory | PHI | Carbon, Monroe | 2 hr |
| Aug 24, 4:08 PM EDT | Special Weather Statement | PHI | Monroe | 37 min |
| Aug 24, 5:01 PM EDT | Special Weather Statement | PHI | Carbon | 29 min |
| Aug 24, 5:11 PM EDT | Special Weather Statement | PHI | Northampton | 34 min |
| Aug 24, 5:40 PM EDT | Special Weather Statement | PHI | Northampton | 35 min |
| Aug 24, 6:05 PM EDT | Special Weather Statement | PHI | Berks | 25 min |
| Aug 23, 8:30 PM EDT | Special Weather Statement | PHI | New Castle | 30 min |
| Aug 23, 8:48 PM EDT | Special Weather Statement | PHI | New Castle | 27 min |
| Aug 23, 9:14 PM EDT | Special Weather Statement | PHI | New Castle | 31 min |
| Aug 24, 3:32 PM EDT | Special Weather Statement | PHI | Queen Anne's | 28 min |
| Aug 24, 3:56 PM EDT | Special Weather Statement | PHI | Kent | 34 min |
Nearby
Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.